Alert archive / Kentucky / River Flood Advisories in 2020

River Flood Advisory 21, NWS Jackson, KY

February 10, 2020Estill County, Kentucky

NWS Jackson, KY issued this river flood advisory at Feb 10, 2020, 2:31 PM EST for Estill County, Kentucky. It took effect at Feb 12, 2020, 5:30 AM EST. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Feb 10, 2020, 2:31 PM EST (19:31 UTC)
In effect from
Feb 12, 2020, 5:30 AM EST
Expired
Feb 16, 2020, 12:04 PM EST
In force
4 days
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 24.90 ft at Feb 14, 2020, 9:00 AM EST.

actionminormoderate15202502/1002/1102/1202/1302/1402/1502/1602/17
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

378 
WGUS83 KJKL 101931
FLSJKL
Flood Statement
National Weather Service Jackson Ky
231 PM EST Mon Feb 10 2020

...The National Weather Service in Jackson Kentucky has issued a
Flood Advisory for the following rivers in Kentucky...

  The Kentucky River near Ravenna
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 2 AM.

&&

KYC065-110732-
/O.NEW.KJKL.FL.Y.0021.200212T1030Z-200215T1800Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
231 PM EST Mon Feb 10 2020

The National Weather Service in Jackson Kentucky has issued a
* Flood Advisory for
  The Kentucky River near Ravenna.
* from late Tuesday night to Saturday afternoon.
* at 2:15 PM Monday the stage was 17.1 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will rise to near 20.9 feet Wednesday early 
  morning.
* At 25.0 feet...Moderate flooding occurs.

&&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

SHALLENBERGER
4 follow-up statements
710 
WGUS83 KJKL 151636
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1136 AM EST Sat Feb 15 2020

...The Flood Advisory continues for the following rivers in 
Kentucky...

  The Kentucky River near Ravenna
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 8 PM.

&&

KYC065-160435-
/O.CON.KJKL.FL.Y.0021.000000T0000Z-200217T0600Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1136 AM EST Sat Feb 15 2020

The Flood Advisory continues for
  The Kentucky River near Ravenna.
* until late Sunday night.
* at 11:15 AM Saturday the stage was 20.7 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will rise to near 20.1 feet this afternoon.
* At 21.0 feet...Low lying areas flood. Red Lick Road, Millers Creek 
  Road, Dark Hollow Road, and Noland Creek Road flood in several 
  places.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

DJ
886 
WGUS83 KJKL 160057
FLSJKL
Flood Statement
National Weather Service Jackson Ky
757 PM EST Sat Feb 15 2020

...The Flood Advisory continues for the following rivers in 
Kentucky...

  The Cumberland River at Williamsburg 
  The Kentucky River at Heidelberg 
  The Kentucky River near Ravenna 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 7 am Sunday.

&&

KYC235-161256-
/O.CON.KJKL.FL.Y.0031.000000T0000Z-200217T0600Z/
/WLBK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
757 PM EST Sat Feb 15 2020

The Flood Advisory continues for
  The Cumberland River at Williamsburg
* until late Sunday night.
* At 7 PM Saturday the stage was 20.6 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will recede, but will continue to
  run high through Sunday evening. 
* At 21.0 feet...Flooding threatens low lying roads and structures.

&&


LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$

KYC129-161200-
/O.CON.KJKL.FL.Y.0022.000000T0000Z-200216T1200Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
757 PM EST Sat Feb 15 2020

The Flood Advisory continues for
  The Kentucky River at Heidelberg.
* until Sunday morning.
* at 6:45 PM Saturday the stage was 16.5 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will recede, but will continue to 
  run high through early Sunday morning. 

&&


LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392


$$

KYC065-161256-
/O.CON.KJKL.FL.Y.0021.000000T0000Z-200216T1800Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
757 PM EST Sat Feb 15 2020

The Flood Advisory continues for
  The Kentucky River near Ravenna.
* until Sunday afternoon.
* at 7:15 PM Saturday the stage was 18.8 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will recede, but will continue to 
  run high through Sunday morning. 

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

GEOGERIAN
768 
WGUS83 KJKL 161132
FLSJKL
Flood Statement
National Weather Service Jackson Ky
632 AM EST Sun Feb 16 2020

...The Flood Advisory continues for the following rivers in 
Kentucky...

  The Kentucky River near Ravenna 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by noon today.

&&

KYC065-162100-
/O.CON.KJKL.FL.Y.0021.000000T0000Z-200216T2100Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
632 AM EST Sun Feb 16 2020

The Flood Advisory continues for
  The Kentucky River near Ravenna.
* until this afternoon.
* at 6:15 AM Sunday the stage was 17.4 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will continue to recede.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

KAS
588 
WGUS83 KJKL 161704
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1204 PM EST Sun Feb 16 2020

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...
 
  The Kentucky River near Ravenna

PRECAUTIONARY/PREPAREDNESS ACTIONS...
  
Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

This will be the last product issued for the Kentucky River at 
Ravenna for this event.

&&

KYC065-161734-
/O.CAN.KJKL.FL.Y.0021.000000T0000Z-200216T2100Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1204 PM EST Sun Feb 16 2020

The Flood Advisory is cancelled for
  The Kentucky River near Ravenna.
* at 11:15 AM Sunday the stage was 17.1 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will continue to fall this afternoon.


&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

RAY

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 10, 1:50 PM EST, 41 minutes earlier.

Area forecast discussion, Feb 10, 1:50 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
150 PM EST Mon Feb 10 2020

.UPDATE...
Issued at 150 PM EST MON FEB 10 2020

Busy forecast, but in general things have been on track. Only
occasional and minor nudges to the grids as a surface cold
frontal boundary slowly slides southeast from the Ohio River into
eastern Kentucky. Thus we will continue to see on and off light
to moderate rainfall across the area. Updates to the grids have
not been significant enough to warrant any corresponding update to
the zones.

UPDATE Issued at 650 AM EST MON FEB 10 2020

Rain showers continue to overspread the area early this morning
adding to our saturated soils. Did update the grids mainly to add
in the latest obs and trends for the T/Td grids. These updates
have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 500 AM EST MON FEB 10 2020

09z sfc analysis shows a well defined cold front slowly pressing
into and through the Ohio Valley. This is responsible for the
renewed shower activity over Kentucky this morning. Temperatures
have finally risen in the valleys out of the 30s and lower 40s so
that most places are now in the seasonally mild mid to upper 40s.
Dewpoints, meanwhile, under overcast skies, are running in the low
40s most places that have picked up some of the rain while in the
drier spots of the east mid 30s are found. Winds have also
responded to the approaching boundary picking up from the
southwest at 10 to 15 mph most places with gusts as high as 25 and
30 mph noted (up to 52 mph reported on the Black Mountain mesonet
site) as the stronger winds of a low level jet are occasionally
mixing to the surface.

The models are in excellent agreement aloft through the short term
portion of the forecast. They all depict deep layer southwest flow
running through Kentucky and locked in place by a strong ridge
over the eastern Gulf of Mexico while a deep closed low trough is
digging as far south at northern Mexico today and tonight. A bit
later, a trough passing by to the north, through the Great Lakes,
on Tuesday will further tighten up the mid level flow over the
Ohio Valley while packets of energy surf through the region. The
limited spread with the models through 00z Wednesday favors the
blended solution as reflected by the NBM - though did incorporate
a strong lean toward the CAMs and higher resolution NAM12 for
forecast details.

Sensible weather will feature a couple of rounds of heavier
showers today and tonight as a cold front settles through the area
before returning as a warm front on Tuesday. This will keep the
JKL CWA under the gun for excessive rains - especially considering
the saturated soils in place. The heaviest QPF looks to fall in
the headwaters of the Cumberland River and places that saw
destructive flooding just a few days ago. Accordingly, a Flood
Watch has been hoisted in our far southeast from noon today
through Tuesday morning. The excessive rain threat is resulting
from the confluence of anomalous moisture moving into the area by
that deep layer southwest flow, a solid pocket of upper level
divergence passing overhead tonight thanks to the persistent
presence of a strong upper level jet over the northern Ohio
Valley, and strong sfc convergence with the boundary pushing
southward through the JKL CWA initially then returning north by
Tuesday morning. Overcast skies and soaking rains will keep the
diurnal curve quite limited through the period, though we will
definitely be on the mild side of early February climatology.

Did not have to adjust the temps or dewpoints from the NBM too
much for the period. However, did fill in some lower PoP pockets
from the model through the prime rain times today and tonight -
more toward the CONSShort solution while also going along with
the WPC QPF - not coincidentally placing much of the CWA in the
slight risk category of an excessive rain outlook through 12z
Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 311 AM EST MON FEB 10 2020

Another shortwave trough will push east for mid week, bringing
another round of widespread rain to Kentucky. A warm front with
some isentropic ascent will push north Tuesday night with
precipitation developing late and into Wednesday morning. Rainfall
rates should be rather limited through most of Wednesday. The
axis for heavier precipitation looks to have shifted a bit farther
west on the 00z suite of models. This puts the heavier rain more
across central Kentucky, as the warm front pivots northward and
the cold front moves into Kentucky. By the time the precipitation
shifts eastward with the cold front, it looks to be fairly
progressive. While PW's will be quite high, it looks like showers
should move on through fairly quickly, perhaps limiting rainfall
with the front to less than an inch across much of eastern
Kentucky. Overall, rainfall amounts did trend less with this
forecast package for the mid week system, but there remains plenty
of uncertainty with where the axis of heavier rain sets up.

We may see some wrap around showers into Thursday with upslope
flow and cold advection in full gear. Precipitation should slowly
wind down by the evening hours. The GFS has come in line with the
surge of colder air for Thursday night into Friday that the ECMWF
has been advertising for a few days. Thus, went colder than the
blended solution given better model agreement. This will lead to
sub-freezing highs for Friday. Temperatures will rebound through
the weekend as a surface high shifts east and we start to get some
return flow.

Quite a bit of uncertainty regarding Sunday and into the following
week, as a few models support rain chances quickly returning for
Sunday, while a few others such as the ECMWF and CMC are coming in
much drier from previous runs. The blended model solution brought
in likely pops for Sunday, but couldn't conceive going any higher
than chance at this time, given the tremendous uncertainty.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 150 PM EST MON FEB 10 2020

Flight conditions will continue to worsen across the area through
the forecast period as a frontal boundary slides slowly southeast
into and across the area. Expect most terminals will eventually
reach their respective airfield minimums. The front is located
just to our northwest generally along the Ohio River and will take
a little more than 24 hours to complete its track through eastern
Kentucky. Thus once we fully drop into low end IFR/LIFR territory
tonight, not looking at much improvement until close to the end,
or just after the end of the forecast period. Winds generally
will be light, around 5 kts, but with a favored southerly or
southwesterly direction until FROPA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for KYZ084>088.

&&

UPDATE...RAY
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...RAY
Hazardous weather outlook, Feb 10, 4:00 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
400 AM EST Mon Feb 10 2020

KYZ044-050>052-058>060-068-069-079-080-083-104-106>120-111200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
400 AM EST Mon Feb 10 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Rivers will continue to run high across the area and with more
rain today and tonight their rate of falling will slow or stop
completely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Look for the Cumberland and Kentucky rivers to continue to run
high through the week.

Another round of moderate to heavy rain is expected from Tuesday
night through Thursday. This rain will fall on already saturated
grounds likely leading to rapid and renewed rises on area creeks,
streams, and rivers as well as flood concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rain and
flooding through the week.

KYZ084>088-111200-
McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
and Harlan
400 AM EST Mon Feb 10 2020

...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH TUESDAY
MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Times of moderate to heavy rain today and tonight could result in
renewed flooding in the Cumberland River Basin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Look for the Cumberland and Kentucky rivers to continue to run
high through the week.

Another round of moderate to heavy rain is expected from Tuesday
night through Thursday. This rain will fall on already saturated
grounds likely leading to rapid and renewed rises on area creeks,
streams, and rivers as well as flood concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rain and
flooding through the week.

GREIF/KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:00 AM ESTFlood WatchJKLBell, Harlan, Knox, McCreary, Whitley30 hr
Feb 10, 5:36 PM ESTRiver Flood AdvisoryJKLLee5 days
Feb 10, 6:34 PM ESTRiver Flood AdvisoryJKLEstill, Powell5 days

Nearby

River Flood Advisories in Kentucky, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.